Oregon, 2004

Heavy Snow in Oregon, February 26 to 27, 2004

February 26 to 27, 2004 · NWS PQR · 1 event in 1 county or zone

Timberline reported 11 inches of snow, Santiam Pass 9 inches, 8 inches at both Santiam Junction and Mt Hood Meadows, and 7 inches at Tombstone.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Timberline reported 11 inches of snow, Santiam Pass 9 inches, 8 inches at both Santiam Junction and Mt Hood Meadows, and 7 inches at Tombstone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 26, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Feb 26, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST THU FEB 26 2004

.SYNOPSIS...A LOW PRESSURE AREA SURFACE AND ALOFT OFF THE NORTH
OREGON COAST WILL WEAKEN AS IT MOVES INTO SOUTHWEST WASHINGTON
OVERNIGHT.  AIR MASS SOMEWHAT UNSTABLE TONIGHT.  OROGRAPHIC FLOW
INCREASES OVER AREA TONIGHT AND CONTINUES THROUGH FRIDAY MORNING AS
TROUGH AXIS MOVES ACROSS AREA.  FLOW BECOMES MORE NORTHWEST FRIDAY
AFTERNOON AS SURFACE LOW MOVES INTO EASTERN WASHINGTON.  ONSHORE FLOW
CONTINUES FRIDAY NIGHT AS HIGH PRESSURE BUILDS INTO SOUTHWEST OREGON.
ONSHORE FLOW DECREASES SATURDAY AS HIGH PRESSURE BUILDS TO CENTRAL
OREGON COAST.  HIGH PRESSURE SHIFTS INLAND SATURDAY NIGHT AS NEXT
PACIFIC FRONT APPROACHES.  FRONT MOVES INTO AREA ON SUNDAY WITH FRONT
AND LOW PRESSURE SLIDING SOUTH OVER AREA SUNDAY NIGHT.  SYSTEM MOVES
WELL SOUTH OF AREA MONDAY AS HIGH PRESSURE BUILDS OVER AREA FROM THE
NORTH MONDAY NIGHT AND TUESDAY.  NEXT SYSTEM EFFECTS AREA TUESDAY
NIGHT AND WEDNESDAY WITH HIGH PRESSURE REBUILDING OVER AREA FOR
THURSDAY.
&&

.DISCUSSION...
.SHORT TERM...SATELLITE SOUNDINGS STILL SHOW AMS SOMEWHAT UNSTABLE
THOUGH CLOUDS AND SHOWERS ARE KEEPING LOW LEVEL AIR FROM WARMING
ENOUGH TO POP ANY TSTMS.  WILL STILL LEAVE ISOLD TSTMS THREAT FOR
AREA AS SHOWERS NEAR COAST STILL SHOWING PRETTY GOOD POP ON
SATELLITE. AS LOW MOVES INTO SW WA TONIGHT FLOW TURNS MORE OROGRAPHIC
WITH INCREASING SNOW ACCUMULATIONS CASCADES.  WILL ISSUE SNOW ADVY
FOR CASCADES FOR TONIGHT INTO FRI MORNING.  FAIRLY GOOD TROUGH MOVES
OVER AREA FRIDAY MORNING AS LOW SHIFTS INTO ERN WA.  THIS GIVES A SIG
BURST OF SNOW CASCADES UNTIL MIDDAY.  FLOW TURNS MORE NW FRI
AFTERNOON.  AMS REMAINS MOIST AND STILL A LITTLE UNSTABLE.
CONVECTIVE SHOWERS DEVELOPING OVER INLAND LOW ELEVATIONS FRI
AFTERNOON HAVE SOME THREAT OF THUNDER AND WILL CONTINUE SLIGHT CHANCE
OF TSTMS FRI AFTERNOON.  MOIST ONSHORE FLOW CONTINUES FRI NIGHT WITH
HIGH PRES NOSING INTO SW ORE.  SOLID SHOWER THREAT CASCADES AND NRN
COAST CONTINUES WITH CHANCE POPS ELSEWHERE FRI NIGHT.  ONSHORE FLOW
SAT DECREASES IN THE AFTERNOON AS HIGH PRES BUILDS TO CENTRAL COAST.
STILL A GOOD THREAT OF SHOWERS SAT MORNING ESPECIALLY NEAR CASCADES
WITH SHOWERS MORE ISOLATED LOWER ELEVATIONS IN THE AFTERNOON ALONG
WITH PARTIAL CLEARING.  HIGH PRES SHIFTS INLAND SAT NIGHT ENDING
SHOWER THREAT BUT NEXT SYSTEM ON THE WAY LATE.  MODELS HAVING TROUBLE
WITH THIS SYSTEM AS NUMEROUS SOLUTIONS SEEN OVER THE PAST 2 DAYS.
12Z GFS AND 00Z CANADIAN CLOSEST IN SOLUTIONS AND SHOWS SOLID RAIN
THREAT SUN.  CURRENT FORECAST SHOWS THIS AND WILL NOT CHANGE FOR NOW.
KOSOVITZ

.LONG TERM...
EXTENDED MODELS IN PRETTY GOOD AGREEMENT ON THE GENERAL
PATTERN...HOWEVER THERE ARE STILL SOME DIFFERENCES ON THE DETAILS OF
TIMING AND STRENGTH OF INDIVIDUAL SYSTEMS. GENERAL PATTERN IS TO
FLATTEN THE OFFSHORE RIDGE ENOUGH TO ALLOW A LOW TO APPROACH THE
COAST BY 12Z MON. THERE IS SOME RUN TO RUN AND MODEL DIFFERENCES AS
TO WHERE THIS LOW WILL MOVE ONSHORE...YESTERDAY THE LOW WAS
APPROACHING THE NRN WA COAST AND TODAYS RUNS ARE DIVING THE LOW
SOUTH TO THE NRN CA/CENTRAL CA COAST. THIS WILL MAKE A DIFFERENCE ON
THE AMOUNT OF PRECIP WE GET WITH THIS SYSTEM. THE RIDGE REBUILDS
OFFSHORE MON NIGHT/TUE WITH A BRIEF PERIOD OF DRYING...THEN ANOTHER
SYSTEM WILL BREAK DOWN THE RIDGE AND MOVE THROUGH THE CWA WED/WED
NIGHT. AT THIS TIME IT LOOKS LIKE FRIDAY WILL BE DRY UNDER ANOTHER
RIDGE.  LIKENS

&&

.PRELIMINARY POINT POPS
AST 986437  PDX 985416  SLE 985416  EUG 985316
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY TONIGHT CAPE SHOALWATER TO FLORENCE.
         SNOW ADVISORY TONIGHT AND FRIDAY CASCADES.
Hazardous weather outlook, Feb 26, 4:17 AM PST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
417 AM PST THU FEB 26 2004

ORZ001>013-WAZ019>023-039-040-271400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
417 AM PST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A GALE WARNING IS EFFECT FOR COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
February 26, 3:00 PM PST to February 27, 3:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385457.